Alabama, 2008

Lightning Strikes in Alabama, July 26, 2008

July 26, 2008 · NWS MOB · 2 events in 1 county or zone

Two separate lightning strikes caused damage in the Mobile area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Two separate lightning strikes caused damage in the Mobile area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 26, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Jul 26, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SAT JUL 26 2008

.SHORT TERM TONIGHT THROUGH MONDAY NIGHT...UPPER EASTERN CONUS
TROUGH WILL PERSIST AS IT IS REINFORCED BY A SERIES OF SHORTWAVES
MOVING IN NORTHWEST FLOW. THE NEXT SIGNIFICANT SHORTWAVE WILL BE
MOVING OVER THE FORECAST AREA SUNDAY AFTERNOON. THE COMBINATION OF
THIS DISTURBANCE AND A WEAK SURFACE BOUNDARY PUSHING IN FROM THE
NORTH WILL COINCIDE WITH MAXIMUM HEATING. THIS WILL BRING YET
ANOTHER ROUND OF SCATTERED THUNDERSTORMS ON SUNDAY...MAINLY IN THE
AFTERNOON OVER THE SOUTHERN HALF OF THE FORECAST AREA. SURFACE HIGH
PRESSURE MEANWHILE OVER THE NORTHEAST GULF OF MEXICO WILL MAINTAIN A
LIGHT ONSHORE FLOW AT THE BEACHES. SCATTERED THUNDERSTORM COVERAGE
THIS EVENING WILL DISSIPATE...BUT MAY REMAIN ISOLATED OVER MUCH OF
THE FORECAST AREA OVERNIGHT.

RIDGING ALOFT BUILDS IN FROM THE WEST EARLY IN THE WORKWEEK...WITH
DAYTIME HIGHS PUSHING BACK INTO THE MID 90S INLAND AREAS. THESE
TEMPS COUPLED WITH MID 70 DEWPOINTS WILL CREATE AN UPWARD TREND IN
HEAT INDICES TO NEAR 105 DEGREES OVER THE NORTHWEST ZONES ON SUNDAY
AND ACROSS MOST INLAND AREAS ON MONDAY. UPPER RIDGE WOULD ACT TO
SUPPRESS THUNDERSTORM COVERAGES SOMEWHAT...BUT ANY RAINFALL WILL
BRING ADDED RELIEF TO THE HEAT. /22

&&

.LONG TERM TUESDAY THROUGH SATURDAY...NO CHANGES MADE AT THIS TIME.

&&

.MARINE...A HIGH WILL EXTEND WEST ACROSS THE NORTHERN GULF OF MEXICO
THROUGH NEXT WEEK. WINDS LESS THAN 15 KNOTS THROUGH THE
PERIOD...EXCEPT GUSTY AND VARIABLE NEAR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. /77

&&

.FIRE...MINIMUM RELATIVE HUMIDITY WILL REMAIN WELL OUTSIDE CRITERIA
THROUGH THE WEEKEND. LOWEST VALUES GENERALLY NO LOWER THAN 55 TO 60
PERCENT EACH AFTERNOON. CONTINUED CHANCES OF SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. WINDS WILL CONTINUE GENERALLY
AROUND 10 MPH OR LESS EXCEPT SLIGHTLY HIGHER NEAR THE COAST DURING
THE AFTERNOONS. /22

&&

.AVIATION...VFR CONDITIONS BECOMING BRIEF IFR THROUGH THIS AFTERNOON
DUE TO FALLING CIGS/VISBYS IN SCATTERED TO OCCASIONALLY NUMEROUS
SHRA AND TSRA. HIGHER CHANCE FOR CONVECTIVE IFR WILL BE NORTHWEST OF
A LINE FROM NEAR BUTLER ALABAMA TO LUCEDALE MISSISSIPPI. THESE BRIEF
IFR CONDITIONS WILL SPREAD SOUTHWARD THROUGH SUNSET AS SHRA AND TSRA
BECOME MORE NUMEROUS. VFR AGAIN BY MID EVENING AS MOST OF THE
SHOWERS AND THUNDERSTORMS DISSIPATE. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  94  76  94 /  40  20  20  30
PENSACOLA   75  90  77  91 /  40  30  20  30
DESTIN      77  88  78  90 /  40  40  20  30
EVERGREEN   72  93  72  96 /  40  20  20  30
WAYNESBORO  72  96  73  97 /  30  20  20  20
CAMDEN      72  95  73  97 /  30  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 26, 5:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT ST JUL 26 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE FORECAST AGAIN TODAY...WITH MOST THUNDERSTORM
ACTIVITY FROM LATE MORNING TO LATE AFTERNOON INTO THE EARLY EVENING.
A FEW STORMS MAY BECOME STRONG TO POSSIBLY SEVERE...MORE SO DURING
THE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS FROM 40 TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN WILL BE
THE MAIN THREAT WITH THE STRONGER THUNDERSTORMS. ALTHOUGH THE RISK
OF SEVERE WEATHER IS LOW...A FEW STRONG DAYTIME STORMS MAY BECOME
BRIEFLY SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AFTERNOON TEMPERATURES AND HUMIDITY WILL BE ON THE INCREASE SUNDAY
AND MONDAY. THIS COMBINATION OF HEAT AND HUMIDITY WILL SEND LATE
MORNING AND AFTERNOON HEAT INDICES TO AROUND 105 ON SUNDAY AND
POSSIBLY AS HIGH AS 110 ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 11:17 AM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1217 PM CDT SAT JUL 26 2008

MSZ067-261800-
WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
1217 PM CDT SAT JUL 26 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WAYNE COUNTY...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF DENHAM...MOVING SOUTHEAST AT 14 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WINCHESTER...DENHAM...ROBINSON JUNCTION AND BUCKATUNNA THROUGH 100 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR
OVER A SHORT PERIOD OF TIME...CAUSING PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 26, 12:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
137 PM CDT SAT JUL 26 2008

ALZ052>055-061-062-MSZ076-261900-
UPPER MOBILE-WASHINGTON-MONROE-CLARKE-WILCOX-GREENE-UPPER BALDWIN-
INCLUDING THE CITIES OF...CAMDEN AND GROVE HILL...
137 PM CDT SAT JUL 26 2008

...A LINE OF STRONG THUNDERSTORMS IS BEING DETECTED OVER
WASHINGTON...MONROE...CLARKE...WILCOX...GREENE...BALDWIN AND MOBILE
COUNTIES...

AT 132 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS FROM YELLOW BLUFF TO 4 MILES WEST OF
ESCATAWPA...MOVING SOUTHEAST AT 19 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROCKWEST...WHATELY...MCINTOSH...ALLEN...CAMDEN...SUGGSVILLE...
PACKARDS BEND AND MANILLA THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 26, 12:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT ...CORRECTED EXPIRY TIME...
NATIONAL WEATHER SERVICE MOBILE AL
137 PM CDT SAT JUL 26 2008

ALZ052>055-061-062-MSZ076-261930-
UPPER MOBILE-WASHINGTON-MONROE-CLARKE-WILCOX-GREENE-UPPER BALDWIN-
INCLUDING THE CITIES OF...CAMDEN AND GROVE HILL...
137 PM CDT SAT JUL 26 2008

...A LINE OF STRONG THUNDERSTORMS IS BEING DETECTED OVER
WASHINGTON...MONROE...CLARKE...WILCOX...GREENE...BALDWIN AND MOBILE
COUNTIES...

AT 132 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS FROM YELLOW BLUFF TO 4 MILES WEST OF
ESCATAWPA...MOVING SOUTHEAST AT 19 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROCKWEST...WHATELY...MCINTOSH...ALLEN...CAMDEN...SUGGSVILLE...
PACKARDS BEND AND MANILLA THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 26, 12:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT ...CORRECTED EXPIRY TIME...
NATIONAL WEATHER SERVICE MOBILE AL
137 PM CDT SAT JUL 26 2008

ALZ052>055-061-062-MSZ076-261930-
UPPER MOBILE-WASHINGTON-MONROE-CLARKE-WILCOX-GREENE-UPPER BALDWIN-
INCLUDING THE CITIES OF...CAMDEN AND GROVE HILL...
137 PM CDT SAT JUL 26 2008

...A LINE OF STRONG THUNDERSTORMS IS BEING DETECTED OVER
WASHINGTON...MONROE...CLARKE...WILCOX...GREENE...BALDWIN AND MOBILE
COUNTIES...

AT 132 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS FROM YELLOW BLUFF TO 4 MILES WEST OF
ESCATAWPA...MOVING SOUTHEAST AT 19 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROCKWEST...WHATELY...MCINTOSH...ALLEN...CAMDEN...SUGGSVILLE...
PACKARDS BEND AND MANILLA THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 26, 2:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT SAT JUL 26 2008

ALZ064-FLZ002-262130-
LOWER BALDWIN-COASTAL ESCAMBIA-
344 PM CDT SAT JUL 26 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN AND ESCAMBIA
COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR LILLIAN...MOVING SOUTHEAST AT 13 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JOHNSONS BEACH THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR
OVER A SHORT PERIOD OF TIME...CAUSING BRIEF PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 26, 3:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
446 PM CDT SAT JUL 26 2008

ALZ064-FLZ002>006-262230-
INLAND OKALOOSA-INLAND SANTA ROSA-LOWER BALDWIN-COASTAL
OKALOOSA-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...CRESTVIEW AND PENSACOLA...
446 PM CDT SAT JUL 26 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHERN BALDWIN
COUNTY ALABAMA...OKALOOSA...SANTA ROSA AND SOUTHERN ESCAMBIA
COUNTIES FLORIDA...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 4 MILES NORTHWEST OF DORCAS TO 3 MILES
SOUTHEAST OF BEULAH...MOVING SOUTH AT 12 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MILLIGAN...HAROLD...CRESTVIEW...HOLT...DORCAS...BELLVIEW...DEERLAND
AND LILLIAN THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The radar

The Mobile radar (KMOB), 15 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Mobile

When
July 26, 4:00 PM CST
Where
Mobile County, Tillmans Corner
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.580, -88.130

Lightning struck a Lowe's hardware store in the Tillmans Corner area. The strike started an electrical fire that sent smoke throughout the store. The store was evacuated and no one was injured.

Lightning, Mobile

When
July 26, 4:00 PM CST
Where
Mobile County, Mobile
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.700, -88.080

Lightning struck a mosque and started a fire. The fire was contained to the attic and roof. The fire department put the fire out quickly.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126686, 126693.